New to Remicade and psoriatic arthritis

Hi, my name is Kim. User name kim777wm. I am new to this forum and new to psoriatic arthritis. I was diagnosed with P.A. last year. I have had arthritis in my knees and have had 3 knee surgeries over the last 10 yrs. I also have psoriasis and rosacea for about 7 years but never put the two together. In the last 2 years I have had severe joint pain, memory loss, swelling in hands and knees along with extreme fatigue. I finally had a dr recommend that my symptoms may be something and suggested I see a rheumatologist.
A little back story, I have N.A.S.H. which is basically non alcoholic liver fibrosis, I’ve been dealing with that for the last 3 years and to end out my medical history, I have had migraines since I was 13 yrs old. I never realize how I compartmentalized my illnesses (I.E. knee issues -ortho, migraines- neuro, skin issues- dermatologist) & never considered or had a doctor suggest that some may be connected.
I was told by the Rheumatologist that most of the P.A. Treatments are really bad for the liver which limits my treatment options. I started my first Remicade treatment this week with I.V. Benadryl and minus the offered I.V. Tylenol since I can’t take that with liver issues.
I have been trying to educate myself on P.A. and have seen mixed reviews on Remicade. My questions are, does anyone have any info that can help as far as how long before you start to see relief? How long has the treatments worked for you? Has anyone had experience with remicade treatment all of the sudden not working for them? Any side effect or symptoms that are prominent? I am nervous, apprehensive and hopefully at the same time. This week has been the first week in over a year that I didn’t need a nap during the day? Could it be working that fast or has it just been a extremely rare good week?
Thanks for any info and help, Kim

2 Likes

Hi and welcome Kim! We’re glad you found us but sorry you have to be here :grinning:

I haven’t used Remicade, but other biologics, and there is good evidence that pain and fatigue can be positively affected within days and weeks of commencing treatment, so keep your fingers crossed (if you can!).

Though it was a long run to diagnosis (you’ll read a bit of that around here), you’ve got onto some of the most effective medication quickly, and I do hope things continue to get better for you.

In terms of SEs, the biologics tend to have very few common ones (though Remicade can cause infusion reactions - though you would have known about that by now), so if you want to be cautious, read the leaflet, but remember almost all of the SEs they talk about happen to less than 1% of people taking the medication.

Welcome!

2 Likes

Thank you Jen, I did read the information that came with the leaflet and luckily I’ve had no side effects from the actually infusion. I didn’t know if anyone had experienced any negative or positive S.E. that may have not been listed though?

Hi Kim,

I may be missing something here, but first impressions are that Remicade would seem to be helping already, so why worry about possible side effects?

There again, I guess that having N.A.S.H plus PsA would make anyone a little apprehensive about new drugs. But still, simplistic as this may be, I’d still say ‘enjoy!!’.

I’ve seen a lot of people reporting a good result within weeks of starting a biologic, all wondering the same as you i.e. ‘am I imagining this?!’ I believe there can be a bit of a honeymoon period and then a little dip before a slow but sure improvement. It could still go pear shaped … but why think like that? The knee bone is connected to the thigh bone & the mind is connected to the body. Therefore: damn it, this IS going to work - that’s an attitude that may be worth cultivating. I do hope that’s how it is, good luck Kim!

I found Humira helped loads with fatigue … when that particular symptom lessens travelling hopefully does become easier!

Sybil,
I get what you are saying as far as “don’t kick a gift horse in the mouth” lol but I was asking more about any long term side effects. I am working on the positive attitude, it’s just been a rough couple of years and after awhile you get use to looking for the negatives before they happen so you can be prepared. I feel that hope is an amazing thing but can also be a curse sometimes especially when you go up and down with pain. Thank you for the good luck wishes though, I will take any I can get. Kim

1 Like

I am not exactly the sharpest knife in the drawer right now, it’s late here (UK) … but even so, how exactly would you prepare for side effects? Mentally maybe … to prepare for disappointment?

Possibly I don’t understand because PsA was my first big experience of ill-health. So of course I jumped in feet first, expecting the best. I do get that we all come at this PsA lark from different perspectives.

Exactly, prepare for the worst. You seem to be more positive which is good and someday maybe I will get there but I am not yet.

1 Like

Hi Kim, and welcome to the club…

You’re not alone if you have a pessimistic outlook—I agree with you that getting ones hopes up too high can be such a downer when things don’t work out the way you had hoped. So, I approach a lot with my negative attitude and end up surprised and very pleased when it all turns out for the good! That’s exactly what happened when I went on Enbrel. And I was one of the lucky ones that got results really quickly—within days the fatigue and stiffness disappeared—I was totally shocked because I was sure it wouldn’t work and it would be one huge disappointment!

So, enjoy the first signs that Remicade is starting to work for you already—and keep us posted on your progress. It seems that when people have quick results from a biologic, they usually have continued and lasting improvement.

Being a negative ninnie, I do tend to worry to much about things that could go wrong, so I constantly need to remind myself how fortunate I am to have had 3-1/2 years doing well on Enbrel!

Good luck!

2 Likes

I agree Grandma_J, I am a worrier by nature and these diseases have made me try to mentally prepare myself to be let down then if things work out, I get to be pleasantly surprised. I appreciate the support!

1 Like

Hi Kim, I think I see where you are coming from :grinning:. If you look around the threads, you can see we almost all do that with MTX, arava, etc.

With Humira, we’re probably at a bit of a loss because so few people actually get SEs (I’ve been on Humira for 5 years and haven’t noticed any). That’s kind of why I referred you off to the medication information.

Occasionally people talk about a site reaction that causes a welt and can be a bit annoying.

Also discussed here is the increased risk of skin cancer (which in an individual person we can’t tell if it’s just normal population risk or extra from the biologics), my Rheumy told me to get skin checks annually, rather than every two years as is recommended for everyone else in Australia.

We also talk about making sure we wash hands well, avoid the flu, and get the flu shot, though I can only think of one member who has written about getting the “opportunistic infections” mentioned in the leaflet. I had the flu a couple of years ago on Humira and ended up in emergency for a few hours - but my daughter also got the same flu and ended up in hospital for 4 days, so I don’t think the Humira made it any worse.

The only other one I can think of is chicken pox, which can make you a lot sicker whilst on a biologic (my daughter was in kindy when I first started Humira and it was going around, so I was careful not to touch the other kids and wash my hands after drop-off and pick up).

And Grandma J gets a pretty good side effect from Enbrel - lots of energy on only moderate sleep.

Oh, and for me, a really obvious good side effect that I saw on my first biologic (Enbrel), was that mild depression I’d been living with lifted like a cloud :grinning:. Hope you get the good ones too!

1 Like

Jen75
You aren’t the first I’ve heard compare the Humira to the Remicade, are they in the same family or basically the same thing just administered differently? Like I said, I am very new to P.A. and any of the treatments for it. Thanks Kim

Sorry Kim, brain fart! I forgot we were talking about Remicade, despite it being in the title of the thread!

They are still quite similar though - both block the action of TNF alpha (an inflammatory cytokines that does lots of damage and switches on your pain system) in your body, though by different mechanisms. For that reason, they are thought to mostly share side effects.

The differences as I understand it (but again you would want to read the leaflet to be sure), is that Humira has some special affinity to chicken pox, which I don’t know if Remicade does, and that Remicade can cause an initial reaction during infusion (hence the anti-histamine they gave you). That is because Humira is fully human, while Remicade uses some non-human components (I think it’s the substrate), so occasionally people get a type of allergic reaction to it. I’ve only heard of this happening during the infusion itself, when it’s actually being administered in the hospital. It’s pretty rare though - I think I’ve only heard two members talk about it over about 6 years.

Otherwise, my understanding is all the rest are pretty similar :grinning:

Hoping the remicade works like a miracle for you! I am in the same boat with you re: liver issues. I was hospitalized for a week (a couple of yrs prior to being diagnosed w/Palmoplantar Pustular Psoriatic Arthritis) with liver damage due to the cholesterol med I’d taken for yrs so zero to very minimum Tylenol for the rest of my life. Remicade for me resulted in no bad side effects—in fact none—but it also had no effects on the psoriasis either. I am now on the last biologic on the market called Temfya —1st dose today. Praying. Best of luck to you!

1 Like